Paroxetine (Paxil) Withdrawal Days 1-6

This and the subsequent posts on withdraw are dedicated to those of you contemplating, or already struggling through, antidepressant withdrawal. It’s not fun. Period. I thought I would have to be on antidepressants until the coffin lid closed on me. I thought I had two distinct episodes of depression, and that means I would be at a much higher risk of having another episode unless I stayed on antidepressants. In the past few months I have been increasingly frustrated with the havoc my antidepressant wreaked on my body, but my only option seemed to be to stay on my antidepressant and deal with the disheartening side effect. For me, that side effect was the one thing that bothered me all day – my weight. I went from my normal athletic and healthy weight to, well, overweight in the matter of months. I had been able to minimize the weight gain side effect of Paroxetine (generic drug for Paxil) by exercising, mainly running. Not many ultra-marathoners like myself, however, are size 5-6 (US sizes). Most of the time their sinewy muscles are long and lean, and it’s difficult for them to gain weight. Goodness, I was running over 50 miles a week! It took extra exercise for me to counteract the paroxetine weight gain, and I ended up with a stress fracture in my hip. That’s no surprise. I had to stop exercising. That’s when my nightmare weight gain and subsequent frustration with Paroxetine reached the boiling point. You can view my weight gain even through my YouTube videos. The weight gain is the reason I stopped making the YouTube videos for now, unfortunately. Who wants to video themselves while visibly noticing increasing weight with each YouTube episode?

I then spoke with another psychiatrist who determined I experienced one long episode of sub-optimally treated depression due to a difficult pregnancy and  a difficult relationship, which has since improved. I had met with her to find out if I could be included in an experimental study to see if the medical community could identify brain biomarkers for better treating depression. During her interview, she suggested Paroxetine may not be working as well for me, but she was not my treating physician.

So, I talked with my doc who had already suggested I try to wean off Paroxetine twice prior. Let me first say that Paroxetine did help pull me out of the depths of depression, so I am thankful for that. However, when I tried tapering off the medicine in the past by small 10 mg increments, my depression symptoms seemed to return. My physician determined I must still be experiencing depression and an added Paxil withdrawal. I was told to increase back to the dose I had been on.

After speaking with the other psychiatrist, I asked my doc if I could wean off Paroxetine, but the doc didn’t think it would be wise because I couldn’t get off it it in times past. However, the Paroxetine weight gain was causing me undue frustration, and prescribing liquid paroxetine that allowed for a very slow taper off of the medicine didn’t seem an option available to me. So, after one night of being mad at my weight, I made the decision to get off Paroxetine. It was either that or turn into a human blimp. Let me say, PLEASE withdraw off medication only under your doctor’s supervision. I am actively tracking every symptom and regularly evaluating my mood, and I am utilizing Beck cognitive restructuring techniques (counseling techniques) for depression. I am practicing other counseling techniques I have learned through my masters counseling classes and through hours of research on mood disorders in counseling, psychology, and psychiatry journals. I have taken continuing education classes from Johns Hopkins psychiatry division. My family has been notified of what is going on and I have told them what disconcerting symptoms to watch for, since antidepressant withdrawal can, in severe cases, cause suicidal ideation and significant mood, physical, and cognitive changes. My decision to wean off Paroxetine was very carefully made. Please only wean off medications under your doctor’s supervision. I am just sharing my own experience.

So, here’s what has happened thus far during this fiery withdrawal period.

Days 1 & 2: Half dose of Paroxetine.

This was my honeymoon period of bliss. I chose to withdraw during a vacation where I was surrounded by beautiful beaches and no obligations. No symptoms to report.

Day 3: Complete abstinence from Paroxetine. Our beautiful vacation turned a bit dicey when my daughter started having symptoms of acute appendicitis. We admitted her into the ER in Melbourne, Florida for tests and observation. I was excited to see how the added stress would affect my withdrawal. Even with a transfer to a children’s hospital in Orlando via ambulance, my cognitions and emotions remained normal, albeit concerned for my daughter, of course. I had no cravings for any food other than healthy food.

Day 4: We pulled almost an all-nighter due to my daughter’s situation and I still felt fine. I was beginning to experience some slowing of cognitions and a few of those whooshing zaps common to Paxil withdraw, though. Those zaps are more like intensified pressurized sound waves pulsating in an electric fashion through my brain. I knew my thinking was slowing a bit because I was chatting with the surgeon evaluating my daughter and I couldn’t remember if we had visited the Gulf of Mexico, Atlantic Ocean, or Pacific Ocean. Without going into detail, my daughter’s situation made a turn for the better and she was released from the hospital! I became especially cantankerous very late that evening after plane rides and a long car ride. Crankiness is unusual for me. On a positive note, I had unintentionally lost 4 lbs in 4 days without trying. I had vivid nightmares, but I was thankful to go to sleep so the symptoms would subside.

Paxil Withdraw = Brain Thunderstorm

Day 5: I woke up with those terrible and well-known Paxil withdrawal symptoms. I felt like I had the intestinal flu without the fever. I was nauseated and the zaps/whooshes happened most times I suddenly moved my head or body. I started getting chills, muscle aches, and headaches. My nose, mouth, and cheeks were tingling. Emotionally I was fine, but physically I was feeling unwell. Moving became problematic – I felt something akin to motion sickness when I walked around the house. By the end of the day the zaps had gotten almost unbearable and I begged God for it all to stop. All I had to do was take one little white pill and my symptoms would be eliminated within hours. However, that would mean I would have to start the withdrawal process over again. I experienced vivid nightmares again and I didn’t want to get out of bed the following morning due to the head whooshes, dizziness, and nausea.

Day 6: Today I rode 20 minutes in a pickup truck to buy 75 catfish and umpteen tilapia to stock my parents’ ponds. I felt chilled, highly nauseated, motion sickness, headaches, whooshes that came in regular waves, and the intestinal ickiness (I won’t go into detail on that one…). Sounds and smells are magnified. I’ve read that Paxil withdrawal can mimic a constant bad hangover, but since I’ve never had a hangover, I don’t know if that’s true or not. What I can say is that the withdrawal is terrible. I am hoping for relief soon, but I’m stubborn enough to not give into the withdrawal symptoms and get back on Paroxetine. Moving my head in a normal fashion initiates debilitating pulses in my head. My eyes feel as though they are swollen, but they aren’t. Nothing is alleviating the symptoms except soaking in the hottest bath my skin can handle, moving slowly, and closing my eyes when I need to turn my head or move my eyes in a different direction. The bath helped the nausea and functioning with closed eyes helps the whooshing zaps and headaches. My mood is still fine and I can tell I feel great outside of the withdrawal, but my cognitions are a bit disjointed if I am trying to think while zaps are occurring. Face tingling is still occurring. This withdrawal period should be interesting, especially since I have a test for one of my classes in a few days. We shall see what tomorrow brings.

If you are about to get off Paxil or its derivatives, a website called Quit Paxil can help. I hope you have a more pleasant period of withdraw!

Comments

    • says

      Mike, thanks. As even some medical professionals have likened this to heroin or cocaine withdrawal but with a longer life, I find it humorous that it has been labeled a delicate “Paxil discontinuation syndrome.” No. It’s withdrawal. Terrible. Glad to hear you survived through this mess!

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>